Massachusetts, 2018

Winter Weather in Massachusetts, February 17 to 18, 2018

February 17 to 18, 2018 · NWS ALY · 2 events in 2 counties and zones

A low pressure system tracked southeast of New York, spreading light to moderate snowfall across Berkshire county, Massachusetts. 0 inches in Berkshire county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked southeast of New York, spreading light to moderate snowfall across Berkshire county, Massachusetts. The snowfall primarily fell Saturday night into early Sunday morning, with reports of up to 5.0 inches in Berkshire county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 17, 6:38 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 17, 6:38 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Albany NY
638 PM EST Sat Feb 17 2018

.SYNOPSIS...
Low pressure will pass south of Long Island and then
east of Cape Cod by tomorrow morning bringing a light to moderate
snowfall to eastern New York and western New England.  Seasonably
old and brisk conditions will return to close the weekend, as high
pressure will build in late in the day. Milder weather returns to
open the week, as a cyclone and a warm front over the Midwest and
Ohio Valley bring some rain into the region during the afternoon
into Monday night.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Winter Storm Warning from 7 PM today until 7 AM Sunday for
Litchfield and Berkshire Counties.

Winter Weather Advisory from 7 PM today until 7 AM Sunday for
the eastern Catskills, Mid Hudson Valley, Taconics, Berkshires
and southern Vermont.

As of 638 PM EST...Low pressure continues to approach from the
Mid Atlantic States with an inverted surface trough along the
eastern seaboard. With isentropic lift underway, light snow has
already begun across the Catskills, Mid Hudson Valley into the
southern Berkshires and NW CT. Snow is gradually expanding
northward and should begin in the Capital Region and Mohawk
Valley by 7 to 8 pm, and then expand northward between 8-10 pm
based on the latest 3-km HRRR and 3-km NAM. Once everyone wet
bulbs, a burst of moderate to heavy snow is likely from the
Capital Region, eastern Catskills, and southern VT south and
east into the early to mid morning, as the low and mid level
FGEN increases near the Long Island and southern New England
Coast.

The strong QG lift in the northwest quadrant of the open sfc
wave passing south of Long Island at 06Z will allow for good
pcpn efficiency and some 1" per hour rates with potentially some
bandlets. These will likely impact NW CT, the mid Hudson Valley
and Berkshires. The QPF has increased on the latest 12Z ECMWF
and NAM, which have around a half an inch of QPF over the
Berkshires and NW CT. Utilizing 10-13:1 snow to liquid ratios,
as this will allow for 4-8" of snow. The 12-hr snow criteria is
6" or more there. A jog further north and west of 0.25-0.50" has
warranted an expansion northward of the advisory to include
Greene and western Columbia Counties for 3-6" of snow. Southern
VT and the Taconics we are expecting 3-7". For the Capital
Region, Mohawk Valley northwestward 1-4" will be possible with
the lowest amounts over the southern Dacks. Would not be
surprised for 2-4" in the Tri Cities area. Lows will be in the
mid and upper 20s in the valley areas, and teens to lower 20s
over the mtns. The snow should rapidly diminish towards
daybreak, especially between 4-6 am.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Tomorrow, high pressure will quickly ridge in from the Ohio
Valley and mid Atlantic States. Some lake effect or upslope snow
showers will end quickly in the morning with little additional
snow accums for the western Dacks, and southern Greens. The
strong sfc pressure gradient between the departing cyclone into
the North Atlantic, and the sfc anticyclone will yield brisk
northwest winds of 10-20 mph with some gusts in the 30-35 mph
range. Sunshine more than clouds for the afternoon with highs in
the upper 30s to lower 40s in the valley areas, and mid 20s to
mid 30s over the higher terrain.

Sunday night...High pressure retreats off the mid Atlantic Coast
with a period of clear skies, and calm winds. However, high
clouds will be on the increase, as the mid level flow becomes
zonal. The clouds will move in after midnight. Lows will be in
the teens to mid 20s.

Mon-Mon night...Clouds thicken and lower quickly with the
increasing thermal advection between the retreating anticyclone
off the Coast, and a warm front approaching from the Mid
Atlantic States and OH Valley. Some rain should break out in the
warm advection regime by the afternoon. Temps increase into the
40s with a few upper 30s over the northern zones. Temps should
steady or slightly climb Monday Night. Lows will be early on in
the mid 30s to lower 40s. The best isentropic lift with the
warm front, an a midlevel short-wave will be north and west of
the Capital Region. Hence, the QPF will be heaviest here.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A very mild air mass will be in place for the start of the extended
period.  850 hpa temps will be around +9 to +13 degrees C on Tuesday
and Wednesday, which is about 2-3 STD above normal.

At the surface, a stationary boundary will be located just north and
west of the region, although the models still don't agree on exactly
where it sets up.  Depending on where exactly this boundary stalls
out, some light rain showers may impact areas north and west of
Albany for Tuesday into Wednesday with plenty of clouds,
otherwise, it will be mainly dry through the the mid-week with
very warm and near-record temps. Even if it does stall close
enough, model guidance suggests that any heavy precip should
remain on the other side of the boundary across southern Canada.

Highs on Tuesday will be mid 50s to mid 60s and highs Wednesday will
be upper 50s to upper 60s (with a few spots near 70 in the Hudson
Valley).  Overnight lows will be very mild on Tuesday night as well,
and look to remain the 40s and 50s.

Finally, the stationary boundary should move across the area as a
cold front for Wednesday night. This front will be accompanied
by some showers, which may briefly changeover to snow showers
before ending across the highest terrain. Lows will fall into
the 20s and 30s, with the coldest temps across the Adirondacks
and southern Greens.

Behind the front, mainly dry and quiet weather is expected for
Thursday into Friday, as strong high pressure slides across southern
Canada into northern New England.  Even behind the front, temps
won't be cold, as highs still are expected to reach the mid 30s to
mid 40s and lows will be in the 20s and 30s.

The next chance for precipitation will be Friday night into
Saturday, as a storm system within southwest flow aloft approaches
the area.  As expected, still lots of differences with model
timing/precip amounts due to being a week out, so impacts are still
unknown at this time.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Snow has begun at KPOU and is quickly spreading northward. Snow
will begin at KPSF/KALB by 00z-01z, and KGFL by 03z, allowing
for flying conditions to immediately drop down to IFR conditions
due to visibility of 1-2 SM. Southerly winds will be around 5-10
kts, with a few higher gusts before the snow really picks up
thanks to the strong southerly flow in place. Once the snow
becomes steadier, winds may drop off a little bit for the
overnight hours.  Snow may be briefly be moderate to heavy at
KPOU/KPSF overnight, allowing for visibility in the 1/2 to 3/4
SM range, with VV under 1000 ft at times. Otherwise, snow will
generally be light with visibility around 1 SM and ceilings
around 1-2 kft.

Snow should end quickly around 09z-11z from west to east,
allowing for VFR conditions to return for most sites for the day
on Sunday (KPSF may see MVFR linger into the morning due low
ceilings). Otherwise, sct-bkn cigs around 3500 ft will continue
for much of the day with w-nw winds around 10 to 15 kts (some
higher gusts are possible at KALB/KPSF). Ceilings will start to
decrease by late in the day Sunday with skies becoming clear and
winds should diminish by Sunday evening as well.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Washingtons Birthday: Moderate Operational Impact. Likely RA.
Monday Night: High Operational Impact. Likely RA.
Tuesday: Moderate Operational Impact. Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Thursday:  Slight Chance of SHRA...SHSN.

&&

.HYDROLOGY...
A fast moving low pressure system is expected to bring a light
to moderate snowfall to much of the region tonight into Sunday
morning.

Total liquid equivalent amounts will range from close two tenths
over the northwestern portion of the Hydro Service Area to two
thirds of an inch over the southeast portion tonight into Sunday
morning.

Temperatures will start to warm back up early next week with
some additional rainfall as well. A warm front will bring a few
tenths of a half an inch of rainfall Monday afternoon into
Monday night.

Well above normal temperatures are anticipated by Tuesday into
Wednesday, so we will be monitoring for runoff due to snowmelt
and possible ice jam movement.

The latest MMEFS on Saturday are indicating river rises with
some flooding possible due to snowmelt and rainfall next week,
especially in the Mohawk River basin. Ice jams will likely start
moving due to the mild temperatures and could increase the
flood potential in some areas. However, there is still
considerable uncertainty regarding how much snowmelt and
rainfall occurs. A Flood Watch maybe needed later in time.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 7 AM EST Sunday for CTZ001-013.
NY...Winter Weather Advisory until 7 AM EST Sunday for NYZ054-
     058>061-063>066.
MA...Winter Storm Warning until 7 AM EST Sunday for MAZ001-025.
VT...Winter Weather Advisory until 7 AM EST Sunday for VTZ013>015.

&&

SYNOPSIS...Wasula
NEAR TERM...Frugis/Wasula
SHORT TERM...Wasula
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...11/Wasula
Hazardous weather outlook, Feb 17, 4:51 PM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
451 PM EST Sat Feb 17 2018

NYZ032-033-038>043-047>053-082>084-181200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-
451 PM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for southern Adirondacks, Mohawk
Valley, Capital Region, Lake George Saratoga Region, Helderbergs, and
the Schoharie Valley of east central New York.

.DAY ONE...Tonight.

A light snowfall with generally 1 to 4 inches of accumulation is
expected tonight, which will allow for some snow covered and
slippery roads.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The combination of warm temperatures, some rainfall, and snowmelt
could lead to ice jam movement and flooding Tuesday through
Thursday. If this potential increases, flood watches will be issued
later in time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send snowfall amounts to the National
Weather Service.

NYZ054-058>061-063>066-VTZ013>015-181200-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Bennington-Western Windham-Eastern Windham-
451 PM EST Sat Feb 17 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for the mid Hudson Valley,
Taconics, and the eastern Catskills of east central New York and
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

The combination of warm temperatures, rainfall, and snowmelt could
lead to ice jam movement and flooding Tuesday through Thursday. If
this potential increases, flood watches will be issued later in time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send snowfall amounts to the National
Weather Service.

CTZ001-013-MAZ001-025-181200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
451 PM EST Sat Feb 17 2018

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

The combination of warm temperatures, rainfall, and snowmelt could
lead to ice jam movement and flooding Tuesday through Thursday. If
this potential increases, flood watches will be issued later in time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to send snowfall amounts to the National
Weather Service.

In the hours before

Special weather statement, Feb 17, 7:11 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Albany NY
711 PM EST Sat Feb 17 2018

CTZ001-013-MAZ001-025-NYZ054-058>061-063>066-180400-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Western Greene-
Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
Including the cities of Torrington, Oakville, Gaylordsville,
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield,
Florida, North Adams, Sandisfield, Great Barrington,
South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown,
Hunter, Tannersville, Windham, Prattsville, Catskill, Coxsackie,
Athens, Cairo, Jefferson Heights, Hudson, New Lebanon,
Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson,
Napanoch, Sundown, Kingston, New Paltz, Poughkeepsie, Beacon,
Arlington, Pawling, Wingdale, Dover Plains, Millbrook,
Stanfordville, Pine Plains, and Amenia
711 PM EST Sat Feb 17 2018

...Moderate Snow Moving into the Region...

Snow will continue to pick up in intensity this evening across the
eastern Catskills, Mid Hudson Valley, Taconics, Berkshires and
Northwest Connecticut. Snowfall rates may approach one inch per
hour at times, with up to several inches of accumulation possible
by 11 PM.

Roads will quickly become snow covered and travel will be
hazardous. If you must travel this evening, be prepared for snow
covered roadways and low visibility and allow extra time to reach
your destination.

Frugis
Local storm report, Feb 17, 7:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
754 PM EST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     SNOW             HYDE PARK               41.78N  73.93W
02/17/2018  M1.0 INCH        DUTCHESS           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1801517

JEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern Berkshire

When
February 17, 9:00 PM EST to February 18, 7:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
February 17, 9:00 PM EST to February 18, 7:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741395, 741396.